Get your Health question answered in 3 easy steps

153 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for addiction of tobacco

Answered by
Dr.
Dr. Sunil Gupta

Psychiatrist

Practicing since :2005

Answered : 637 Questions

default
Posted on Tue, 5 Aug 2014 in Mental Health
Question: Dear Doctor,
This question is regarding my brother.
He has been smoking since 12 years from now. Suddenly, he realized that it is causing health hazards to him and so he wanted to quit. And also there is pressure from the family side (we) to quit smoking and because of this there were quarrels within family several times. And now, he is got into a situation where he thinks of committing suicide and blames the family for his condition as we were pressurizing him to quit smoking. He acts very weird. He easily gets angry and shatters everything that he sees. He tears papers, clothes, damages furnitures, breaks glass...... Sometimes, he even tries to beat us. Yesterday, I noticed that he has started his own medications (not under doctors supervision even once) like Quitpin, valium and Lithium containing medicine. The condition is getting worse.
I wanted to know, as a family member how can I support him to get out off smoking and this state of mind. Also, please suggest me some doctors from XXXXXXX
doctor
Answered by Dr. Sunil Gupta 1 hour later
Brief Answer:
Please see details below.

Detailed Answer:
Hi,

I do appreciate your concern for your brother. From what you have mentioned, it seems your brother is suffering from two types of problems. One is addiction of tobacco (smoking) and another is some mental health issue due to which he is becoming irritable and aggressive.

I would have liked to know the exact symptoms for which he was taken to a psychiatrist 9 years back and what were the medications that were prescribed. Also how did he come to know about the medications that he is currently taking.

It is possible that his irritability and anger might be due to a manic episode. It is a condition in which a person remains elated or irritable with increased activity level, decreased need for sleep and increased self esteem. If that is the case, then management of this takes precedence over everything else including quitting smoking.

I would suggest that you seek a psychiatric consultation for him without any further delay so that he can be evaluated and treatment initiated. He might be needing the same salts that he is taking now, but the dosing will have to be monitored to make sure he responds and to prevent any side effects. once his current mental state improves, we can consider initiating counseling sessions for quitting tobacco.

In XXXXXXX you may seek treatment from National Institute of Mental Health and Neuro Sciences (NIMHANS). It is a specialized center for psychiatric conditions and both the problems of your brother can be taken care of there.

I do hope I was able to answer your query. Please let me know if you have any further queries.

Wishing your brother speedy recovery,

Dr. Sunil Gupta


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sunil Gupta 1 hour later
Thanks so much doctor. You did answer my queries. I wanted to give you more information, so that you understand better and will be able to further suggest.
I don’t know the exact diagnosis that was done 9 years ago. At the age of 22, because of love failure he was into depression. My mom had taken him to psychiatrist and at the same time she also tried to get him de-addicted. He came out of depression, but continued smoking.

A brilliant student of school was turned college drop-out and was unemployed for more than 5 years. The episodes of irritability and aggressiveness were seen now and then during these 9 years. But last night was extreme. It is very hard to understand his mind because he would not answer any of our questions nor he would tell anything about what is happening with him.

I would also blame myself and family for his irritation because I think we did not treat him maturedly during his failures (you know a typical XXXXXXX middle class family, who would have a lot of expectation from children and specially from son)
My dad is a bipolar II disorder patient. My brother used to take him to doctor or get medications and that is how he knows about these medications.

My brother refuses to consult any psychiatrist and he would say that he can come out of the addiction himself. He locks himself at home and reduces smoking. Later, when he is irritated by any of us, he would be back to square one. It would be very difficult rather impossible to take him to doctor. What do you think we can do about this?

Thank you.
doctor
Answered by Dr. Sunil Gupta 1 hour later
Brief Answer:
Please see details below.

Detailed Answer:
Hi,

Thanks for following up and providing more details regarding your brother's condition.

First of all, I would suggest that you should stop blaming yourself for your brother's current situation. It is definitely not entirely your family's or your's fault. Moreover, blaming anyone is not going to help us dealing with the situation.

Considering the fact that your brother has lots of mood swings, has had depressive episode in the past and the fact that your father is a known case of bipolar disorder, it is very likely that your brother is suffering from bipolar disorder too. And currently he is manifesting symptoms of hypomania or mania.

To deal with it, first of all you and your family has to stop discussing and pushing him about quitting smoking. It is only going to make him more angry. You can gently suggest him to meet a psychiatrist for his anger issues. He just might agree. If not, you can discuss regarding his condition with your father's psychiatrist and consider initiating treatment for him. His medications can be given initially without his knowledge mixed in food and later on when he shows some response to treatment, he might agree to take treatment on his own. medications like olanzapine are available in mouth dissolving form and can be given in the above mentioned way.

If still things doesn't work out, consider admitting him forcefully (involuntary admission). This should be the last resort but might be necessary if situation keeps on worsening and you find no other way.

I do hope that your brother's condition improves soon. Please feel free to ask me any further queries that you might have. I will be glad to offer help. In case you decide to close the discussion, please do rate the answer.

Best wishes,

Dr. Sunil Gupta




Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  

Recent questions on Valium

doctor1 MD

I had bladder surgery on Tuesday. I am a 44 year old female weighing 250 pounds, am confined to a wheelchair and my ms has been spiralling downward throughout the summer. After surgery, when the anesthesiologist removed the breathing tube, I began having severe chest spasms and breathing problems. He said that if he could not get them under control, they would have to keep me in the hospital. They were able to give me muscle relaxers and valium by IV which worked, after giving me pills which did not work. Early this afternoon, I began wheezing, and it has gradually gotten worse. What could be going on?

doctor1 MD

I'm taking a generic Vicodin (500MG) and Valium (2MG) for anal pain. However, t does not ease the pain. I have been taking a stool softener as well, but it is not working. I haven't had a bowel movement in almost five days. Is it safe to take a laxative?

doctor1 MD

Hi I am 4 weeks out of my stage 1 ileal pouch-anal anastomosis surgery. Recently I've gotten increased pain in the middle of my stomach, a spot I used to get pain in from when I had Ulcerative Colitis. Now I was told that gas pain can sometimes be worse than post surgical pain, but it's been hours and I've had NOT relief. I tried walking (about a mile) lying on my right side on and off for 3 hours, even with the 5-500 M of hydroco/APAP, that I've taken 3 today, the 1 mg of Xananax, and 10 mg of Valium I can not get and comfort. I've now tried the ambien they gave me to sleep, because I hope I just pass out and will wake up great, but there is just no relief. I sort of feel a little sick to my stomach but mostly bloated and uncomfortable which is causing me to want to throw up. The output from the stoma is great, thick as it should.

doctor1 MD

Hi, this morning inwas suddenly dizzy and resally sweaty. And ive been blurry ever since and had a sore tummy and been in and out of anxiety breathlessnes. Still a little bit dizzy. Wondering if this is from valium as i take 1 gram at night or...

doctor1 MD

HI I AM A VERY FIT AND HEALTHLY 55 YR OLD DANCER. I AM HAVING EXTREMELY SEVERE MUSCLE SPASMS. EVERY FEW DAYS THEY CHANGE POSITIONS. BEHIND MY RIGHT SHOULDER BLADE TO LEFT TO RIGHT HIP AND THEN LEFT HIP. MORNING IS BARABLE AFTER I STRUGGLE FOR THE...

doctor1 MD

Hey I just took 260mg of Prozac and 100-150 (can't recall) mg of valium during a panic attack . Will I be fine?

doctor1 MD

My husband has a ffeling of tightness in his throat. He has been battleing this for over a week and a half. He was first treated for strep, after 3 days of no improvement we went to the ER because he was having trouble breathing. ER did blood work no bacterial infection. Gav him Valium to clm him and a steriod. Still no improcvment. He saw an ENT and they did a scope down his throat said everything looked fine. Told him it was in his head. Now 3 days later still suffering. What do we do next?